Indiana, 2008

Flooding in Indiana, May 13 to 24, 2008

May 13 to 24, 2008 · NWS IND · 11 events in 10 counties and zones

Frequent rainfall caused lowland flooding to return to central Indiana. This delayed the growth of some fields, while some that were already planted sustained damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$55,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Frequent rainfall caused lowland flooding to return to central Indiana. This delayed the growth of some fields, while some that were already planted sustained damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 13, 5:20 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, May 13, 5:20 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
620 AM EDT TUE MAY 13 2008

.AVIATION...DISCUSSION FOR THE 12Z TAFS

VFR CONDS WILL PREVAIL UNTIL AT LEAST 04Z. SFC/UPPER RIDGE WILL
GRADUALLY SHIFT EAST OF THE AREA ALLOWING MOISTURE RETURN AND
INCREASING CLDS THIS AFTERNOON INTO TONIGHT. PRECIP IN THE FORM OF
CONVECTIVE SHOWERS AND T-STORMS WILL MOVE INTO THE AREA AFTER 06Z
TONIGHT. CIGS WILL REMAIN VFR SINCE THE MOISTURE RETURN WILL BE
MODEST THROUGH 06Z. HOWEVER IT APPEARS THAT THE COVERAGE OF PRECIP
MAY BE GREAT ENOUGH SO THAT PREVAILING CONDS FALL TO MVFR CIGS
AND/OR VIS WITHIN PRECIP FOR A TIME TOWARD 12Z WEDS. FOR NOW WILL
FCST MVFR CIGS IN THE 8Z TO 12Z TIME FRAME WITH SHOWERS AND THUNDER
IMPLIED.

&&

.PREV DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN FOR THE REST OF THE WEEK.

AT 06Z HIGH PRESSURE WAS ACROSS THE ERN GREAT LAKES AND WAS
PROVIDING CLEAR AND COOL CONDITIONS TO THE FORECAST AREA /FA/. A
COLD FRONT EXTENDED SW FROM A LOW PRESSURE IN FAR WRN MN INTO KS.

MODELS WERE IN CLOSE ENOUGH AGREEMENT WITH MAJOR FEATURES IMPACTING
THE FA TO USE A BLEND. HOWEVER GFS APPEARS TO SUFFER FROM SOME
CONVECTIVE FEEDBACK ISSUES SO WILL IGNORE ITS QPF BULLSEYES DURING
THOSE TIMES.

THE FA WILL SEE PLENTY OF SUNSHINE TODAY WITH ONLY A GRADUAL
INCREASE IN MID AND HIGH CLOUDS FROM W TO E. WHILE STRONGER WARM
ADVECTION OCCURS ALOFT...SFC WINDS WILL REMAIN FROM THE SE PROVIDING
LESS WARM ADVECTION THERE. GIVEN THE SE WINDS AND A COOL START TO
THE DAY...FEEL THAT MAV NUMBERS ARE A BIT WARM. WILL CUT MAV BY A
COUPLE OF DEGREES MOST AREAS.

MOISTURE WILL BE SLOW TO RETURN TONIGHT AND BEST FORCING AHEAD OF
APPROACHING UPPER TROF AND COLD FRONT WILL NOT ARRIVE UNTIL AFTER
MIDNIGHT. WILL KEEP ERN FA DRY AND ONLY CHANCE POPS ACROSS WRN FA
BEFORE MIDNIGHT. LOOKS LIKE MOISTURE AND FORCING /ISENTROPIC LIFT/
WILL COME TOGETHER AFT MIDNIGHT SO THAT ODDS ARE PRECIP OCCURS MOST
AREAS. WILL GO CLOSE TO MAV POPS WITH CATEGORICAL POPS W AND LIKELY
POPS E. WITH THICKENING CLOUDS FM W TO E DURING THE NIGHT ERN
SECTIONS OF THE FA SHOULD SEE THE COOLEST MIN TEMPS. A BLEND OF
GUIDANCE REFLECTS THIS WELL.

MAIN AREA OF RAIN SHOULD BE ACROSS ERN FA WED MORNING SO HIGHEST
POPS LOOK BEST THERE. ACTUAL SFC FRONT WILL NOT MOVE THROUGH UNTIL
AFTERNOON ACROSS MOST OF THE FA...SO THERE IS A CHANCE SOME SCT
STORMS WILL FORM ALONG IT. WILL GO HIGHER POPS IN THE MORNING WITH
THE INITIAL ROUND OF RAIN AND THEN CHANCE POPS DURING THE AFTN TO
ACCOUNT FOR SCT STORMS ALONG THE FRONT.

FRONT SLIDES TO THE S OF THE FA WED NIGHT...BUT AN UPPER LOW
EJECTING FROM THE SWRN US WILL CREATE A SFC WAVE ALONG THE FRONT.
THIS WILL BRING CHANCES FOR RAIN BACK TO ALL OF THE FA BY THU AFTN.
FA REMAINS IN NW FLOW ALOFT THRU SAT...AND THIS WILL ALLOW WAVES TO
PRODUCE CHANCES FOR RAIN FRI AND SAT. TEMPS WILL REMAIN BELOW
NORMAL.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CO
PUBLIC...CS
Hazardous weather outlook, May 13, 3:31 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
431 AM EDT TUE MAY 13 2008

INZ021-028>031-035>042-045>049-052>057-062>065-069>072-141000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-
BROWN-BARTHOLOMEW-DECATUR-MARTIN-LAWRENCE-JACKSON-JENNINGS-
431 AM EDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. NO SEVERE STORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043-044-051-060-061-067-068-141000-
VERMILLION-PARKE-VIGO-SULLIVAN-GREENE-KNOX-DAVIESS-
431 AM EDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST AND
SOUTHWEST CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

LOWLAND FLOODING WILL OCCUR ALONG PORTIONS OF THE LOWER WHITE
RIVER AND LOWER WABASH RIVERS. PLEASE SEE THE LATEST FLOOD
STATEMENTS FOR DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. NO SEVERE STORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY. SEVERE WEATHER IS NOT
EXPECTED.

LOWLAND FLOODING WILL PERSIST ALONG PORTIONS OF THE WABASH AND
WHITE RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Parke

When
May 13, 7:52 AM EST to May 20, 9:13 AM EST
Where
Parke County, Montezuma to 2.2 mi S of Montezuma
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
39.800, -87.370

Flooding occurred along the Wabash River in Parke County, including near Montezuma, due to heavy rain.

Flood, Vermillion

When
May 13, 7:52 AM EST to May 20, 9:13 AM EST
Where
Vermillion County, 0.85 mi SW of Alta to 2.41 mi ESE of Alta
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
39.763, -87.393

Flooding occurred along the Wabash River in Vermillion County, including near Montezuma, due to heavy rain.

Flood, Sullivan

When
May 14, 2:04 AM EST to May 22, 2:42 AM EST
Where
Sullivan County, 2.91 mi W of Graysville to 4.36 mi WSW of Graysville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
39.125, -87.624

Flooding occurred along the Wabash River in western Sullivan County due to heavy rain.

Flood, Sullivan

When
May 14, 7:16 AM EST to May 22, 9:20 AM EST
Where
Sullivan County, Riverton to 0.8 mi SSW of Riverton
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
39.020, -87.580

Flooding occurred along the Wabash River in Sullivan County, including near Riverton, due to heavy rain.

Flood, Vigo

When
May 14, 10:00 AM EST to May 20, 11:00 AM EST
Where
Vigo County, Terre Haute to 0.86 mi WNW of Belt Jct
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
39.470, -87.400

Flooding occurred along the Wabash River in Vigo County, including near Terre Haute, due to heavy rain.

Flood, Owen

When
May 14, 2:00 PM EST to May 17, 4:30 PM EST
Where
Owen County, 0.23 mi SSW of Spencer to 1.3 mi NNW of Spencer
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
39.277, -86.772

Flooding occurred along the White River in Owen County, including near Spencer, due to heavy rain.

Flood, Knox

When
May 14, 4:44 PM EST to May 24, 6:15 AM EST
Where
Knox County, 5.16 mi SW of Orrville to 4.85 mi SW of Orrville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
38.427, -87.758

Flooding occurred along the Wabash River in southwestern Knox County due to heavy rain.

Flood, Tippecanoe

When
May 15, 2:17 AM EST to May 18, 4:45 AM EST
Where
Tippecanoe County, 2.33 mi NNW of Welborn Arpt to 1.01 mi ENE of (Laf)purdue Univ Laf
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
40.483, -86.889

Flooding occurred along the Wabash River in Tippecanoe County, including near Lafayette, due to heavy rain.

Flood, Jackson

When
May 15, 9:36 AM EST to May 18, 12:40 PM EST
Where
Jackson County, Rockford to 0.31 mi NW of Rockford
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
38.980, -85.900

Flooding occurred along the East Fork White River in Jackson County, including near Rockford and Seymour, due to heavy rain.

Flood, Warren

When
May 15, 11:00 PM EST to May 19, 2:16 AM EST
Where
Warren County, 3.45 mi E of Foster to 2.43 mi ESE of Foster
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
40.147, -87.405

Flooding occurred along the Wabash River in eastern Warren County due to heavy rain.

Flood, Fountain

When
May 15, 11:00 PM EST to May 19, 2:16 AM EST
Where
Fountain County, Covington to 0.68 mi N of Covington
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
40.130, -87.400

Flooding occurred along the Wabash River in Fountain County, including near Covington, due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100154, 100156, 100152, 98748, 98761, 98746, 100153, 100151, 98747, 98478, 98479.